Alert archive / California / Storm Watches in 2023

Storm Watch 6, NWS Eureka, CA

December 24, 2023

NWS Eureka, CA issued this storm watch at Dec 24, 2023, 9:08 PM PST. It took effect at Dec 26, 2023, 3:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 24, 2023, 9:08 PM PST (05:08 UTC)
In effect from
Dec 26, 2023, 3:00 PM PST
Expired
Dec 25, 2023, 2:30 PM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

578 
WHUS76 KEKA 250508
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
908 PM PST Sun Dec 24 2023

PZZ470-251315-
/O.CON.KEKA.SC.Y.0145.000000T0000Z-231226T2300Z/
/O.CAN.KEKA.GL.A.0046.231226T2300Z-231227T2300Z/
/O.NEW.KEKA.SR.A.0006.231226T2300Z-231227T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
908 PM PST Sun Dec 24 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST
TUESDAY...
...STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
AFTERNOON...

* WHAT...For the Small Craft Advisory, south winds 20 to 30 kt 
  with gusts up to 40 kt and seas 13 to 18 feet. For the Storm 
  Watch, south winds 35 to 45 kt with gusts up to 60 kt and seas 
  16 to 21 feet possible.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Small Craft Advisory, until 3 PM PST Tuesday. 
  For the Storm Watch, from Tuesday afternoon through Wednesday 
  afternoon.

* IMPACTS...Very strong winds will cause hazardous seas which
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare to remain in port, alter course, and/or
secure the vessel for severe conditions before conditions
deteriorate.

&&

$$

PZZ450-455-475-251315-
/O.CON.KEKA.SC.Y.0145.000000T0000Z-231226T2300Z/
/O.CON.KEKA.GL.A.0046.231226T2300Z-231227T2300Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
908 PM PST Sun Dec 24 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST
TUESDAY...
...GALE WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, south winds 15 to 25 kt 
  with gusts up to 30 kt and seas 11 to 16 feet. For the Gale 
  Watch, south winds 30 to 40 kt with gusts up to 55 kt and seas 
  14 to 19 feet possible.

* WHERE...Pt St George to Cape Mendocino out 10 nm, Cape 
  Mendocino to Pt Arena out 10 nm and Cape Mendocino to Pt Arena 
  10 to 60 nm.

* WHEN...For the Small Craft Advisory, until 3 PM PST Tuesday. 
  For the Gale Watch, from Tuesday afternoon through Wednesday 
  afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
3 follow-up statements
482 
WHUS76 KEKA 251102
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
302 AM PST Mon Dec 25 2023

PZZ450-455-475-251915-
/O.CON.KEKA.SC.Y.0145.000000T0000Z-231226T2300Z/
/O.UPG.KEKA.GL.A.0046.231226T2300Z-231227T2300Z/
/O.NEW.KEKA.GL.W.0051.231226T2300Z-231227T2300Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
302 AM PST Mon Dec 25 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST
TUESDAY...
...GALE WARNING IN EFFECT FROM 3 PM TUESDAY TO 3 PM PST
WEDNESDAY...

* WHAT...For the Gale Warning, south winds 30 to 40 kt with 
  gusts up to 50 kt and seas 14 to 19 feet expected. For the 
  Small Craft Advisory, south winds 15 to 25 kt with gusts up to 
  30 kt and seas 11 to 16 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm, Cape 
  Mendocino to Pt Arena out 10 nm and Cape Mendocino to Pt Arena 
  10 to 60 nm.

* WHEN...For the Gale Warning, from 3 PM Tuesday to 3 PM PST 
  Wednesday. For the Small Craft Advisory, until 3 PM PST 
  Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ470-251915-
/O.CON.KEKA.SC.Y.0145.000000T0000Z-231226T2300Z/
/O.CON.KEKA.SR.A.0006.231226T2300Z-231227T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
302 AM PST Mon Dec 25 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST
TUESDAY...
...STORM WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, south winds 20 to 30 kt 
  with gusts up to 35 kt and seas 13 to 17 feet. For the Storm 
  Watch, south winds 35 to 45 kt with gusts up to 60 kt and seas 
  14 to 19 feet possible.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Small Craft Advisory, until 3 PM PST Tuesday. 
  For the Storm Watch, from Tuesday afternoon through Wednesday 
  afternoon.

* IMPACTS...Very strong winds will cause hazardous seas which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare to remain in port, alter course, and/or
secure the vessel for severe conditions before conditions
deteriorate.

&&

$$
448 
WHUS76 KEKA 251658
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
858 AM PST Mon Dec 25 2023

PZZ450-455-475-260100-
/O.CON.KEKA.SC.Y.0145.000000T0000Z-231226T2300Z/
/O.CON.KEKA.GL.W.0051.231226T2300Z-231227T2300Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
858 AM PST Mon Dec 25 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST
TUESDAY...
...GALE WARNING REMAINS IN EFFECT FROM 3 PM TUESDAY TO 3 PM PST
WEDNESDAY...

* WHAT...For the Gale Warning, south winds 30 to 40 kt with 
  gusts up to 50 kt and seas 14 to 19 feet expected. For the 
  Small Craft Advisory, south winds 15 to 25 kt with gusts up to 
  30 kt and seas 11 to 16 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm, Cape 
  Mendocino to Pt Arena out 10 nm and Cape Mendocino to Pt Arena 
  10 to 60 nm.

* WHEN...For the Gale Warning, from 3 PM Tuesday to 3 PM PST 
  Wednesday. For the Small Craft Advisory, until 3 PM PST 
  Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ470-260100-
/O.CON.KEKA.SC.Y.0145.000000T0000Z-231226T2300Z/
/O.CON.KEKA.SR.A.0006.231226T2300Z-231227T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
858 AM PST Mon Dec 25 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST
TUESDAY...
...STORM WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, south winds 20 to 30 kt 
  with gusts up to 40 kt and seas 14 to 17 feet. For the Storm 
  Watch, south winds 35 to 45 kt with gusts up to 60 kt and seas 
  14 to 19 feet possible.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Small Craft Advisory, until 3 PM PST Tuesday. 
  For the Storm Watch, from Tuesday afternoon through Wednesday 
  afternoon.

* IMPACTS...Very strong winds will cause hazardous seas which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare to remain in port, alter course, and/or
secure the vessel for severe conditions before conditions
deteriorate.

&&

$$
818 
WHUS76 KEKA 252230
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
230 PM PST Mon Dec 25 2023

PZZ470-260630-
/O.CON.KEKA.SC.Y.0145.000000T0000Z-231226T2300Z/
/O.UPG.KEKA.SR.A.0006.231226T2300Z-231227T2300Z/
/O.NEW.KEKA.SR.W.0007.231227T0500Z-231227T2000Z/
/O.EXB.KEKA.GL.W.0051.231226T2300Z-231227T0500Z/
Pt St George to Cape Mendocino 10 to 60 nm-
230 PM PST Mon Dec 25 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST
TUESDAY...
...GALE WARNING IN EFFECT FROM 3 PM TO 9 PM PST TUESDAY...
...STORM WARNING IN EFFECT FROM 9 PM TUESDAY TO NOON PST
WEDNESDAY...

* WHAT...For the Gale Warning, south winds 25 to 35 kt with 
  gusts up to 45 kt and seas 15 to 17 feet expected. For the 
  Storm Warning, south winds 35 to 45 kt with gusts up to 60 kt 
  and seas 14 to 19 feet expected. For the Small Craft Advisory, 
  south winds 20 to 30 kt with gusts up to 40 kt and seas 14 to 
  17 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Gale Warning, from 3 PM to 9 PM PST Tuesday. 
  For the Storm Warning, from 9 PM Tuesday to noon PST 
  Wednesday. For the Small Craft Advisory, until 3 PM PST 
  Tuesday.

* IMPACTS...Very strong winds will cause hazardous seas which 
  could capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-260630-
/O.CON.KEKA.SC.Y.0145.000000T0000Z-231226T2300Z/
/O.CON.KEKA.GL.W.0051.231226T2300Z-231227T2300Z/
Pt St George to Cape Mendocino out 10 nm-
230 PM PST Mon Dec 25 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST
TUESDAY...
...GALE WARNING REMAINS IN EFFECT FROM 3 PM TUESDAY TO 3 PM PST
WEDNESDAY...

* WHAT...For the Gale Warning, south winds 25 to 35 kt with 
  gusts up to 50 kt and seas 10 to 15 feet expected. For the 
  Small Craft Advisory, south winds 10 to 20 kt with gusts up to 
  30 kt and seas 11 to 15 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...For the Gale Warning, from 3 PM Tuesday to 3 PM PST 
  Wednesday. For the Small Craft Advisory, until 3 PM PST 
  Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ455-260630-
/O.CON.KEKA.SC.Y.0145.000000T0000Z-231226T2300Z/
/O.CON.KEKA.GL.W.0051.231226T2300Z-231227T2300Z/
Cape Mendocino to Pt Arena out 10 nm-
230 PM PST Mon Dec 25 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST
TUESDAY...
...GALE WARNING REMAINS IN EFFECT FROM 3 PM TUESDAY TO 3 PM PST
WEDNESDAY...

* WHAT...For the Gale Warning, southeast winds 30 to 40 kt with 
  gusts up to 55 kt and seas 13 to 18 feet expected. For the 
  Small Craft Advisory, southeast winds 10 to 20 kt with gusts 
  up to 30 kt and seas 10 to 15 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...For the Gale Warning, from 3 PM Tuesday to 3 PM PST 
  Wednesday. For the Small Craft Advisory, until 3 PM PST 
  Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ475-260630-
/O.CON.KEKA.SC.Y.0145.000000T0000Z-231226T2300Z/
/O.CON.KEKA.GL.W.0051.231226T2300Z-231227T2300Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
230 PM PST Mon Dec 25 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST
TUESDAY...
...GALE WARNING REMAINS IN EFFECT FROM 3 PM TUESDAY TO 3 PM PST
WEDNESDAY...

* WHAT...For the Gale Warning, south winds 30 to 40 kt with 
  gusts up to 55 kt and seas 14 to 19 feet expected. For the 
  Small Craft Advisory, south winds 15 to 25 kt with gusts up to 
  30 kt and seas 11 to 16 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Gale Warning, from 3 PM Tuesday to 3 PM PST 
  Wednesday. For the Small Craft Advisory, until 3 PM PST 
  Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this storm watch went out at Dec 24, 3:07 PM PST, 6 hours 1 minute earlier.

Area forecast discussion, Dec 24, 3:07 PM PST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
307 PM PST Sun Dec 24 2023

.SYNOPSIS...Periods of light rain are expected tonight through
Monday night. Tuesday generally dry weather is expected. Strong
wind, rain and high elevations snow is expected Wednesday.
Additional weather systems are possible late in the week.

&&

.DISCUSSION...Short Term...The flow aloft has become mainly
westerly this afternoon and an impulse moving through the flow is
approaching the area. This is bringing widespread high clouds to
the area and a few light showers. Areas that saw fog and low
clouds in the interior valleys have taken until the afternoon to
clear due to the lack of insolation. Light rain has started in
Humboldt and Del Norte counties. The Hires models are showing
slightly higher amounts than in previous forecasts and the NBM has
been trending higher. It looks like rain will be heaviest tonight
and then taper off on Christmas day. The new NBM still shows a
wide range with over an inch in some of the Del Norte county
mountains to only a quarter inch around Humboldt Bay. Rainfall
still looks fairly minimal in Trinity, Del Norte, and Lake
counties. Snow levels initially look to be around 6,000 feet and
then are expected to rise over 7,000 feet in the afternoon. It is
possible colder air will get trapped in Trinity county, but there
isn't expected to be enough precip for much snow to accumulate.

Late Monday afternoon and Monday night another impulse moving
through the westerly flow will bring more rain to the area. Again
it is expected to be concentrated in Humboldt and Del Norte
counties. Southeast Winds are expected to increase with this
system as well. Gusts of 30 to 35 mph are expected on the ridges
of Humboldt and Del Norte counties. Additional rainfall amounts of
a tenth to over a quarter of an inch are possible with this small
system. MKK

.LONG TERM...A series of upper level troughs will prolong this
period of active weather into mid to late week. A ridge will remain
partially over northern CA as a weak front pushes onshore early
Tuesday. Increasing southerly flow and WAA will keep the highest
rainfall totals confined to Del Norte and coastal Humboldt counties,
with GFS and Euro only indicating a few tenths of an inch in
accumulations. As an offshore trough digs into the PNW, a strong
surface low centered over the north Pacific will help steer
tropical moisture into the region as a landfalling AR on
Wednesday. The tightening pressure gradient along the coast will
make winds the primary hazard with this system. The NBM is
indicating a high probability for gusts of 50KTS, especially in
the King Range and elevations greater than 3,000 ft in Del Norte,
Humboldt and coastal Mendocino counties. Wind advisory criteria
will likely be confined to exposed ridges and coastal headlands,
but minor impacts will be widespread.

The surge of moisture with this AR will also produce a few periods
of moderate to heavy rainfall Wednesday into early Thursday. SREF
ensemble means and NBM probabilities are indicating that lower
elevations can expect between 0.75 and 1.5 inches, while higher
terrain could see 1.5 to 2.5 inches. Areas prone to strong
orographic lift may observe locally higher totals, the King Range
being of particular interest due to SW coastal orientation lining up
with the prevailing flow. The forecast is still indicating that this
will be a relatively warm system, confining frozen precipitation to
areas above 4,000 to 5,000 ft. Areas in Trinity County at these
elevations, such as Scott Mountain Pass, could see 3-6 inches by
early Thursday.

Another round of measurable rainfall is likely by Friday, although
winds will not be as significant. Model clusters are indicating the
prominent troughing pattern along the west coast will start to
become more zonal by next weekend, perhaps inhibiting this active
pattern.

&&

.AVIATION...The flow aloft has become mainly westerly this
afternoon and an impulse moving through the flow is approaching
the area. This is bringing widespread high clouds to the area.
Areas that saw fog and low clouds in the interior valleys have
taken until early this afternoon to clear due to the lack of
insolation. Occasional light rain has started this afternoon in
Humboldt and Del Norte counties. This will slowly bring down CIGS
this evening into the MVFR range. The HREF CIG probabilities are
fairly low that the coastal terminals will see CIGS below 1500 to
2000 feet. Ukiah may see fog again tonight, although confidence is
low on this. MKK

&&

.MARINE...A series of frontal passages will help to maintain an
active pattern this week. A long period NW swell will build into the
waters tonight, driving wave heights back up to small craft
conditions for the next few days. Winds will remain elevated in the
northern waters as these fronts clip northern CA Monday and Tuesday.
A stronger low pressure system will push nearer to the coast late
Tuesday into Wednesday. There is high confidence that widespread
gale force winds and heavy rain will occur across all marine zones
Wednesday through early Thursday. Gusts nearing 60KT are possible
in the northern outer waters during this period. Even as winds
are expected to diminish, the long period swell and responsive
wind waves will produce combined wave heights in excess of 20 ft
late Wednesday into Thursday. A high surf advisory may be required
for coastal areas Thursday. Seas will remain significantly
elevated through the end of the week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 PM PST Tuesday for PZZ450-470.

     Gale Watch from Tuesday afternoon through Wednesday
     afternoon for PZZ450-455-470-475.

     Small Craft Advisory from 9 PM this evening to 3 PM PST
     Tuesday for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 3:02 AM PSTGale WarningEKA60 hr
Dec 25, 3:16 AM PSTWind AdvisoryEKADel Norte, Humboldt, Mendocino64 hr
Dec 25, 3:19 AM PSTCoastal Flood AdvisoryEKAHumboldt8 hr
Dec 25, 2:30 PM PSTStorm WarningEKA46 hr

Nearby

Storm Watches in California, 2023Every storm watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.